Algorithm manages EGFRI-induced toxicity

Apr 01, 2008, 4:00am

An international, interdisciplinary panel has created an algorithm for the management of dermatologic reactions to epidermal growth factor receptor inhibitors (EGFRIs). The goal is to maximize quality of life by successful management of the cutaneous toxicity while allowing patients the benefit of uninterrupted chemotherapy.

Key Points

Chicago - A simplified algorithm for the management of skin reactions to epidermal growth factor receptor inhibitors (EGFRIs) aims to provide effective treatment for the drug-induced toxicity, while enabling uninterrupted chemotherapy, thereby improving the quality and quantity of life for EGFRI-treated cancer patients, says Mario E. Lacouture, M.D.

Dr. Lacouture participated in an international, multidisciplinary forum held to discuss the underlying mechanisms of the EGFRI-associated dermatologic toxicity, and to evaluate therapeutic interventions. Proceedings from the meeting, including the rash management algorithm, appear in a recently published article (The Oncologist 2007;12:610-21).

"Up to 90 percent of patients treated with an EGFRI will develop a papulopustular rash. The skin reaction has an impact on quality of life, but can also pose a life-threatening issue because it has led to EGFRI dose modification or interruption in up to one-third of affected patients. The greatest irony of the situation is that greater severity of the skin reaction appears to be a marker for better cancer response, but the patients who develop the worst skin reactions are the ones most likely to have their EGFRI treatment reduced or stopped," Dr. Lacouture says.

"Establishing guidelines that promote early effective treatment for EGFRI-related skin rash is an important contribution to clinical care, because it will enable these patients to continue with their chemotherapy that can be life-prolonging and potentially life-saving."

Dr. Lacouture is assistant professor of dermatology, Northwestern University Feinberg School of Medicine, Chicago.

He has a special interest in treating skin reactions secondary to chemotherapeutic agents and is founding director of the SERIES (Skin and Eye Reactions to Inhibitors of EGFR and KinaseS) Clinic at Northwestern, a unique center dedicated to the care of cancer patients with skin rashes secondary to their medications.

Dr. Lacouture tells Dermatology Times that the guidelines represent an amalgamation of management algorithms for EGFRI-induced skin rash that are in current use at several large institutions with high cancer patient volumes.

"There are few controlled clinical studies of treatment for EGFRI-associated dermatologic reactions, so evidence-based recommendations for management are limited. The available studies showed that minocycline (Aguero, et al, AAD. 2007) and tetracyclines (Jatoi, et al, ASCO. 2007) were able to reduce lesion count and rash severity, respectively. The recommendations put forth represent a consensus based on qualitative evidence and expert opinion," Dr. Lacouture says.

The panel generating the guidelines for symptom management and supportive care comprised dermatologists, medical oncologists, nurses and pharmacists from a number of institutions worldwide.

The co-authors of the published article represent Northwestern University; Massachusetts General Hospital, Boston; M.D. Anderson Cancer Center, Houston; and the University of Pennsylvania, Philadelphia.

The algorithm

The management algorithm provides a simple, three-tiered categorization of EGFR-associated skin reaction severity based on general area of involvement and symptom severity matched with a stepwise approach to treatment.

A mild reaction is defined as a generally localized papulopustular reaction that is minimally symptomatic with no sign of superinfection or impact on daily activities. It should be treated with topical medication only, hydrocortisone 1 percent or 2.5 percent and/or clindamycin 1 percent gel.

A moderate rash is characterized by a more generalized reaction accompanied by mild pruritus or tenderness, but still without superinfection or functional impairment.

Treatment consists of the same topical medications recommended for a mild reaction or topical pimecrolimus 1 percent cream (Elidel, Novartis) plus an oral tetracycline, either doxycycline 100 mg BID or minocycline 100 mg BID.

A rash is considered severe if the patient has severe symptoms, experiences a significant impact on daily activities and displays the presence of or potential for superinfection.

Short-course treatment with an oral corticosteroid, such as a methylprednisolone dose pack, is recommended be added to the agents used to treat a moderate rash.